California, 2003

Wildfire in California, August 23 to 24, 2003

August 23 to 24, 2003 · NWS SGX · 1 event in 1 county or zone

This brush fire began near Glen Helen Parkway and spread north under the influence of 8-12 mph winds, however relative humidities were between 30-45 percent which helped slow the growth. total acres consumed were 40 before it was brought under control.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

This brush fire began near Glen Helen Parkway and spread north under the influence of 8-12 mph winds, however relative humidities were between 30-45 percent which helped slow the growth. total acres consumed were 40 before it was brought under control.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 23, 1:30 PM PST, 8 minutes earlier.

Area forecast discussion, Aug 23, 1:30 PM PST, 8 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT SAT AUG 23 2003

.SYNOPSIS...MOISTURE FROM THE SOUTH AND EAST WILL BRING AN INCREASING
CHANCE OF SHOWERS OR THUNDERSTORMS INTO EARLY NEXT WEEK...MAINLY IN
THE MOUNTAINS AND DESERTS. SHOWERS OR THUNDERSTORMS COULD MOVE WEST
OF THE MOUNTAINS MONDAY AND TUESDAY. THE MOISTURE AND THREAT OF
SHOWERS WILL DECREASE DURING THE SECOND HALF OF NEXT WEEK. A SHALLOW
MARINE LAYER WILL CAUSE PATCHY COASTAL LOW CLOUDS AND FOG IN THE
NIGHTS AND MORNINGS.

.DISCUSSION...THERE WERE AREAS OF LOW CLOUDS AND FOG...MAINLY IN THE
SAN INLAND VALLEYS THIS AM. THERE WERE ALSO A FEW MID LEVEL DEBRIS
CLOUDS IN SLY FLOW. ISOLATED THUNDERSTORMS FORMED OVER THE SRN
MOUNTAINS BY LATE MORNING. THE 12Z NKX SOUNDING HAD AN INVERSION BASED
NEAR 1400 FT AND SHOWED THE MORE SLY WINDS THROUGH THE MID LEVELS.
WEAKENING ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL.

THE MAIN FORECAST PROBLEM WILL BE THE INCREASE IN TROPICAL MOISTURE
THROUGH THE SHORT TERM. THIS WILL BRING AN INCREASING CHANCE OF
SHOWERS OR THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS. SOME
OF THE SHOWERS OR THUNDERSTORMS COULD REACH W OF THE MOUNTAINS MON IN
A MORE ELY FLOW. THIS FLOW WEAKENS TUE BUT THERE WILL STILL BE LOTS
OF MOISTURE AROUND FOR AT LEAST SOME CHANCE OF SHOWERS OR
THUNDERSTORMS IN THE ENTIRE CWFA. THERE ARE SOME INDICATIONS OF A WEAK
VORT MAX MOVING THROUGH LATE MON WHICH COULD PROVIDE THE DYNAMICS FOR
MORE SIGNIFICANT PRECIP. HOWEVER...THERE IS ALSO THE POSSIBILITY OF
GETTING SO MUCH CLOUD COVER THAT IT WILL SUPPRESS CONVECTION. A LITTLE
WARMER IN MOST AREAS SAT WITH INCREASING HEIGHTS. MAX TEMPS ON MON AND
TUE WILL BE A TOUGH CALL DEPENDING ON THE AMOUNT OF CLOUD COVER. WILL
GO WITH COOLING...MOSTLY IN THE INLAND VALLEYS...MOUNTAINS AND
DESERTS. THE MARINE LAYER SHOULD REMAIN SHALLOW AND DISORGANIZED FOR
JUST PATCHY COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.

LONGER RANGE PROGS INDICATE A GENERAL DRYING TREND WITH MORE SWLY
WINDS ALOFT. THUNDERSTORMS SHOULD BE CONFINED TO THE MOUNTAINS AND
DESERTS WED AFTERNOON WITH A DECREASING CHANCE THROUGH THE END OF NEXT
WEEK. HOWEVER...EXTENDED PROGS HAVE BEEN INCONSISTENT AND CONFIDENCE
REMAINS LOW IN THE DETAILS OF THE FORECAST FOR THE SECOND HALF OF NEXT
WEEK.

SAN...NONE.
Hazardous weather outlook, Aug 23, 5:10 AM PST, 8 hours 28 minutes before
HWOSGX
CAZ042-043-048-050-055>058-060>062-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SAT AUG 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS THIS
AFTERNOON...MAINLY IN SAN DIEGO COUNTY.

.DAYS TWO AND THREE...SUNDAY AND MONDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER
THE MOUNTAINS AND DESERTS.

.DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS...MAINLY OVER
THE MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino

When
August 23, 1:38 PM PST to August 24, 7:00 AM PST
Where
San Bernardino County, Devore
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369455.